In January, Philadelphia’s Department of Public Health issued a health advisory alerting physicians to possible fentanyl-laced heroin underlying presentations of opioid overdoses. This was followed by media reports of outbreaks of fentanyl-related overdose and deaths in several Northeastern states. Further health advisories were recently issued by more states, thus indicating that fentanyl lacing is a resurging concern.
Fentanyl-related epidemics date back to 1978 when “China White” heroin that contained 3-methylfentanyl, a fentanyl analogue hundreds of times more potent than morphine, was reported to have caused deaths in California. This was followed by epidemics in 1988, 1990, and 2005 to 2007, when hundreds of deaths were attributed to heroin laced with illicitly produced fentanyl.
Adding adulterants to illicit drugs is an old practice intended to make street drugs more valuable. Fentanyl, a prescription opiate and narcotic, is one such cutting agent. Fentanyl’s potency and rapid onset but short duration of action make it valuable for “lacing” heroin and, less often, cocaine. Fentanyl and its analogues, being synthetic, are also cheaper to produce and are often marketed as synthetic heroin. Thus, laced heroin, which goes by street names “Theraflu,” “Bud Ice,” “24K,” or “Bud Light,” is more desirable to buyers due to its enhanced potential to produce the desired effect.
Interestingly, the trend of using laced heroin does not seem to have abated despite media coverage of deaths of celebrities like Philip Seymour Hoffman, which was speculated to be due to a laced-heroin overdose. Though many buyers may be oblivious to the composition of their street drugs, others seek out laced ones, the addiction worsening as stronger combinations progressively desensitize the reward circuits. Further, prescription opiates are a viable substitute for heroin, as heroin is itself an opioid processed from morphine. Frequently, users switch between prescription opiates and heroin depending on availability and cost. In fact, the 2006 spike in fentanyl deaths is attributed to declining heroin purity in the context of increasing availability of prescription opiates.
When fentanyl lacing occurs, an overdose of laced heroin may be indistinguishable from one caused by street heroin. The addition of even small microgram doses of fentanyl can create a powerful and dangerous combination. With increasing fentanyl concentrations, death can be caused by rapid respiratory depression followed by cardiac arrest, the progression often being too rapid to even transfer the individual to a hospital.
Moreover, the standard opiate test only identifies metabolites of natural opium and not of synthetic opiates. Thus, a positive test is attributable to heroin, codeine, or morphine, but not to fentanyl and its metabolites. Since pure fentanyl overdose would resemble that of heroin or morphine, and the standard opiate test cannot identify its presence, the overdose mixture is hard to distinguish based on clinical and standardized test results. Thus, physicians would need to order an expanded opiate panel or tests for synthetic and semisynthetic opiates to detect other narcotics such as fentanyl.
A clinical feature that deserves special emphasis is that higher doses of naloxone are needed to reverse a heroin overdose. Naloxone, an opioid antagonist, is the standard of care to treat potentially fatal respiratory depression caused by opioid overdose. So if an apparent opioid overdose is not being reversed by 5 mg to 6 mg of naloxone, it is time to consider a differential and repeat the doses. As evident from the last epidemic of fentanyl overdoses in Philadelphia, even 8 mg to 10 mg doses of naloxone may be required for complete reversal.
Owing to fentanyl’s rapid onset of action, bystanders or drug-using partners may witness potential overdose events. In those situations, while bystanders provide rescue breathing, naloxone that is conventionally administered IM or IV may be given intranasally until EMS personnel arrive. Many states thus have community-based overdose prevention programs that provide education and distribution of intranasal naloxone for use by bystanders and nonmedical personnel. In addition, the Substance Abuse and Mental Health Services Administration’s opioid overdose toolkit is a good resource for community members on interventions to prevent opioid overdose deaths.
The good news is that now we have the option of using a hand-held auto injector of naloxone, Evzio, for emergency treatment of a suspected opioid overdose. Evzio, approved by the Food and Drug Administration in April, is a pocket-sized injector that can be used as an IM or subcutaneous injection. But caution is advised while using it in opioid-dependent individuals, since a dose of naloxone may precipitate acute and serious opioid withdrawal.
In conclusion, it is imperative for clinicians to have a high degree of suspicion for possible fentanyl lacing in suspected heroin or apparent opioid overdose cases in the context of this resurgence. ■